Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 33, NWS Las Vegas, NV

August 7, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 7, 2019, 1:41 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2019, 1:41 PM PDT (20:41 UTC)
Expired
Aug 7, 2019, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 182 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:36 PM PDTFLASH FLOOD9 Ene Wonder Valley, CACHP REPORTED FLASH FLOODING ALONG AMBOY ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2019-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2019-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

000 
WGUS55 KVEF 072041
FFWVEF
CAC071-072330-
/O.NEW.KVEF.FF.W.0033.190807T2041Z-190807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
141 PM PDT Wed Aug 7 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 430 PM PDT.

* At 136 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain along Amboy Road near Twentynine Palms. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Twentynine Palms Airport, Amboy, portions of Highway 62, Amboy 
  Road, National Trails Highway between Bagdad and Essex. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3405 11595 3464 11592 3464 11533 3408 11535
      3412 11552 3407 11555 3409 11559 3407 11561
      3404 11560

$$
CK
2 follow-up statements
931 
WGUS75 KVEF 072213
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
313 PM PDT Wed Aug 7 2019

CAC071-072330-
/O.CON.KVEF.FF.W.0033.000000T0000Z-190807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
313 PM PDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 309 PM PDT, the thunderstorms responsible for producing heavy 
rainfall have moved out of the area, but redevelopment is still 
possible. Flash flooding is expected to continue or begin shortly.

Some locations that will experience flooding include...
Twentynine Palms Airport and Amboy. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3405 11595 3464 11592 3464 11533 3408 11535
      3412 11552 3407 11555 3409 11559 3407 11561
      3404 11560

$$
CK
024 
WGUS75 KVEF 072321
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
421 PM PDT Wed Aug 7 2019

CAC071-072330-
/O.EXP.KVEF.FF.W.0033.000000T0000Z-190807T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
421 PM PDT Wed Aug 7 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 430 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3405 11595 3464 11592 3464 11533 3408 11535
      3412 11552 3407 11555 3409 11559 3407 11561
      3404 11560

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 10:33 AM PDT, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 7, 10:33 AM PDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1033 AM PDT Wed Aug 7 2019

.SYNOPSIS...Return of monsoonal moisture continues through Thursday
with isolated showers and thunderstorms possible. Highest chances
for precipitation and gusty outflow winds remain across Mohave
County and portions of SE San Bernardino County. However, dry
lightning looks to be of concern in Esmeralda County and has
influenced the Fire Weather Warning that will be in effect Wednesday
afternoon through Thursday morning. Dry, sunny conditions return for
the weekend and remain for the start of the work week across the
region.
&&

.UPDATE...No shower activity is occurring in most of the local
forecast area at 10 am this morning with the exception of a few
light showers over the Sierra west of Bishop/Big Pine. Overnight
clouds have mostly cleared however a more extensive band of
clouds are forecast to move into the southwestern CWA and spread
across the area through this evening. Clouds in the Las Vegas
Valley will be on the increase with mostly cloudy conditions
expected by 3 pm this afternoon. As for shower/thunderstorm
coverage today, the focus for the best coverage is over the
northwestern portions of Inyo and Esmeralda counties and across
our southern regions including eastern San Bernardino, far
southern Clark and southern Mohave counties with less
coverage/more isolated type convection elsewhere. Winds will
generally be from a southerly direction with some gustiness this
afternoon. Stronger winds will be possible with storm outflow
given the drier low levels. Updates are out. &&

.PREV DISCUSSION... /issued at 324 AM PDT Wed Aug 7 2019/

.DISCUSSION...through Wednesday.

Trace amounts of precipitation noted in all southern Nevada and
northwestern Arizona ASOS climate sites yesterday as a result of a
push of monsoonal moisture that will remain in place through
Thursday. The majority of the isolated showers and thunderstorms
resulted in virga, though we had several reports of sprinkles across
Mohave and Clark counties. PWAT values today are expected to exceed
those from yesterday with values in excess of 1.5" up the Colorado
River Valley and over 1" across Mohave and southeastern San
Bernardino counties. Higher PWATs in combination with marginally
increased instability, chances of rainfall reaching the ground are a
slightly higher today, particularly in Mohave County. Despite this,
the low levels of the atmosphere remain relatively dry with forecast
HRRR and NAM soundings still showing textbook inverted-V profiles
through the day, meaning any rain that does reach the ground will be
minimal.

The major concerns through the day today will not be flash flooding,
but rather gusty outflow winds from isolated thunderstorms as well
as dry lightning due to the lack of moisture at the low levels. The
area with greatest potential for dry lightning is in Esmeralda
County today and tonight. RH values in Esmeralda County are about
borderline with regard to Red Flag criteria, though accompanied by
dry lightning potential and collaboration with the Reno WFO, we have
decided to upgrade the Fire Weather Watch to a Red Flag Warning.
This RFW will begin this afternoon and be in effect through early
Thursday morning for Fire Weather Zone 460 (Esmeralda County).

Monsoon moisture will remain in the area through Thursday, though
today looks to have the highest chance for convection and related
impacts. PWATs will recede back eastward through the early morning
hours of Friday thanks to the approach of a low pressure system off
the coast of Northern California. As this trough pushes eastward, a
dry, southwesterly flow pattern will set up over our region and
bring sunny conditions through the weekend into early next week.
Temperatures are expected to hover within a few degrees of seasonal
averages through the forecast period as a result.

As mentioned in the previous discussion, this dry pattern will allow
for afternoon RH values to dip into the single digits for much of
the area through the weekend. Forecast winds look to remain below
fire weather thresholds at this time, but we will continue to
monitor closely as the pattern approaches in the event of necessary
headlines.

Deterministic models have more agreement than in previous runs that
precipitation is unlikely to return to our area next week as the
monsoonal high will remain too far eastward. Consequently, dry
conditions expected through the remainder of the forecast period.
&&

.FIRE WEATHER...Shower and thunderstorm development remains possible
for southern Nevada and northwestern Arizona today and tomorrow.
However, due to the dry lower levels of the atmosphere, rain that
reaches the ground will be minimal. As a result, dry lightning will
be a potential threat, particularly in Esmeralda County where RH
values flirt with Red Flag criteria and fuels have had a chance to
dry out. The Fire Weather Watch has been upgraded to a Red Flag
Warning from this afternoon through early Thursday morning for Fire
Weather Zone 460 to highlight the potential risk for lightning-
induced fire ignition.

Upper-level moisture leaves the area through the day on Friday,
leaving us with dry conditions through the weekend and into the
start of the work week. Minimum RH values expected to be in the
single digits, but wind speeds look to remain below Red Flag
thresholds at this time.
&&

.AVIATION...For McCarran...Confidence is increasing for the
potential for gusty thunderstorm outflow winds impacting the Las
Vegas Valley this afternoon between 23-03Z. Can't rule out an
isolated TSRA developing in the valley itself which would result in
more variable outflow wind impacts, but the more likely scenario is
southwest wind push arriving from the south and impacting the
terminal with little precip expected. This may require amendments
this evening and PIREP solicitation is recommended as approaches,
especially from the southwest, will be impacted. This activity
should clear out after 03Z leaving the region in south-southwest
winds aoa 10kts.

For the rest of southern Nevada, northwest Arizona and southeast
California...The region will be contending with the development of
isolated thunderstorms and gusty outflow winds, potentially over 30
kts at times. The terminals most likely to be impacted are initially
KDAG, but soon after KEED/KIFP. KBIH will also see some TSRA
development most likely this afternoon but confidence in terminal
impacts is a bit less confident. CIGs should remain VFR but
thunderstorm outflows in all cases may result in sporadic wind
impacts throughout the afternoon and early evening hours.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Salmen
DISCUSSION/FIRE WEATHER...Varian
AVIATION...TB3

&&

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:04 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 7, 3:06 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 7, 4:16 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.